I'm a 38-year-old female. I have had known atrial fibrillation with rapid ventricular response for 10 years. The symptoms were never bad enough to take meds, or so I thought. Being young, I guess, I didn't really consider anything could happen to me. Sad to say, I'm learning the hard way. I have now been diagnosed with the CHF with an Ejection Fraction of 20 - 25%. Last week I had a heart cath with showed no blockages and pressures were good. The damage is to the whole muscle of the heart. Drs. are assuming this is from a past virus. Ejecton Fraction in 2008 was 35-40%. I've been placed on Aldactone, Coumadin, Digoxin and Coreg. We will regulate as we have too; but I feel worse now than before. Doctors are giving medications six-months to strenghten heart and if not successful we will look at heart transplant options. Does anyone know what the chances of my heart strenghtening is? And why all the nausea??? Thanks in advance !
The nausea could be the medication, or caused by the CHF. CHF does a lot of things to the body, and causes fluid build up in the oddest of places.
When I first had CHF, I had lots of nausea, and my abdomen hurt constantly. After I was started on Coreg, diltiaziem, lasix, and a host of other medications, the nausea took a couple of years to clear up. It seemed that the swelling was in my internal organs, as well as the rest of my tissues and the presure caused the the nausea and pain.
I have been on the Coreg, diltiaziem and lasix since 2006, and my EF has gone from 15% to 20%. Since then I have had a pacemaker/defibulater installed and find myself thanking God for everyday that it doesn't zap me. I don't qualify for a transplant, and never will, as I also have kidney failure that requires 6 days a week of dialysis.
However, you asked what are the chances of your heart strengthening with the medication. It's a crap shoot at best. Some people do quite well and get great results with the medication, some get very little improvement, and some get none, so it's a "wait and see" thing.
Things that can help your situation......If you smoke, quit, if you have any extra weight, lose it, if you drink alchohol, give it up, and if you can possibly do it, get some excercise...and I'm not talking heavy duty excercise, and ONLY what you can tolerate easily, without losing your ability to talk without having a problem getting your breath, but do move as much as possible.
Other than that, you're about to get a lesson in patience. Patience with yourself to get into the best shape possible for your situation, and patience for the medications your doctor has prescribed for you. Patience if you're put on a waiting list for a heart, and patience with the multitude of medical people you're going to be introduced to in the trek towards a better health situation for yourself. The whole process is fustrating, and the many tests and doctor's visit are grueling for a healthy person.....I hope the best for you.
gmachris - Thanks so much for the information. I have been a little shell-shocked with all this. I have to say the nausea, after the tiredness and shortness of breath, is the worst for me. And getting use to a 2000 mg sodium diet. Went to the grocery store and left crying after seeing the amounts of sodium in the foods I was so use to eating.
Yes, I know all about the sodium in most of my favorite foods, such as tortiallas that I used for soft tacos. One flour tortilla has around 750 mgs of soduim. So, what I did, was I went online and hunted up a recipe for making homemade tortillas, and I made them without salt, or baking soda...afterall, they are a flat bread type of thing anyway. Then the filling was made with onions, garlic, and chilli, and no salt, and the cheese is a low sodium cheese. Granted it takes some getting used to, but I could still have what I liked without all the sodium.
It kind of became a game for me. I set some strict rules(such as low sodium, low fat, etc), and then I worked until I found a way around the regular food fare by making it myself.
As far as the nausea goes, I used small amount of Rootbeer to get me through it. It seemed to do me a lot of good, and Rootbeer is something that is pretty healthy, compared to Pepsi, or Coke. As a kidney patient, I can't have pepsi or coke because of the high phosphurus content, but I can have Rootbeer. However, you need to know, if your doctor gives you lasix, then the more you drink, the more moving around you'll do....running to the bathroom and back.
Anyway, don't cry about the sodium in foods, but embrace the chance to make the same thing yourself, your way. You'll be surprised how fulfilling it is to outsmart the store bought stuff, and have the same thing at home. Besides, while you're dealing with all of the stuff surrounding CHF, it will give you something to do...and who knows, maybe you'll be one of these people who writes a book on how to cook truly low sodium, and make some money while your at....wouldn't that be fun?
Thank you! I have a very good support system, including a husband who took training to become my own personal Certified Home Hemodialysis technician.
My kidney specialist is a very special person too, and is very good to me......I almost feel like he's family. He's so young, he seems like one of my grown children.
My Cardiologist leaves a little to be desired, but I have received adequate care, because I'm still alive, so that's a plus.
Everyone is dealt a different hand, and it's what you do with that hand that can either ruin your outlook on life, or make you strive for the best possible situation for yourself. I choose to make the best of what I have to work with, and I think it has a positive effect on me, as a whole......besides, no one likes to have a sad sack around all of the time.
Don't get me wrong, I went through the "sad sack" stage, and the "I give up" stage, and then one day I decided the only one who could make the biggest difference for my situation was ME, and I went on to embrace it, and make the best life I could, out of what I had.
I truly hope you decide to do the same. You're young and still have a lot of living to do, and wouldn't it be wonderful to live happily?
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.